Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 95, NWS Charleston, WV

July 12, 2020Randolph County, Webster County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 12, 2020, 6:05 PM EDT for Randolph County, Webster County, West Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 6:05 PM EDT (22:05 UTC)
Expired
Jul 12, 2020, 6:30 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 138 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WUUS51 KRLX 122205
SVRRLX
WVC083-101-122230-
/O.NEW.KRLX.SV.W.0095.200712T2205Z-200712T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
605 PM EDT Sun Jul 12 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Randolph County in northeastern West Virginia...
  Northeastern Webster County in northeastern West Virginia...

* Until 630 PM EDT.

* At 604 PM EDT, a severe thunderstorm was located near Holly River
  State, or 9 miles northeast of Webster Springs, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Waneta, Monterville and Valley Head. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3847 8008 3847 8012 3844 8016 3854 8039
      3866 8035 3862 7998
TIME...MOT...LOC 2204Z 288DEG 26KT 3858 8028 

HAIL...1.00IN
WIND...60MPH
 
$$

25
2 follow-up statements
549 
WWUS51 KRLX 122216
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
616 PM EDT Sun Jul 12 2020

WVC083-101-122230-
/O.CON.KRLX.SV.W.0095.000000T0000Z-200712T2230Z/
Randolph WV-Webster WV-
616 PM EDT Sun Jul 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN RANDOLPH AND NORTHEASTERN WEBSTER COUNTIES...

At 615 PM EDT, a severe thunderstorm was located 10 miles southeast
of Holly River State, or 12 miles northeast of Webster Springs,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Waneta, Monterville and Valley Head. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8008 3847 8012 3855 8026 3865 8021
      3862 7998
TIME...MOT...LOC 2215Z 288DEG 23KT 3856 8020 

HAIL...1.00IN
WIND...60MPH
 
$$

25
101 
WWUS51 KRLX 122226
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
626 PM EDT Sun Jul 12 2020

WVC083-101-122235-
/O.EXP.KRLX.SV.W.0095.000000T0000Z-200712T2230Z/
Randolph WV-Webster WV-
626 PM EDT Sun Jul 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANDOLPH AND
NORTHEASTERN WEBSTER COUNTIES WILL EXPIRE AT 630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3847 8008 3847 8012 3855 8026 3865 8021
      3862 7998
TIME...MOT...LOC 2225Z 288DEG 26KT 3854 8012 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:17 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 12, 4:17 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
417 PM EDT Sun Jul 12 2020

.SYNOPSIS...
Shortwave brings showers and storms this afternoon and evening.
High pressure in control through Wednesday. Another heat wave expected
by the middle of the week. Cold front by the end of week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 415 PM Sunday...

Paired back PoP coverage to isold/low end sct across much of
this area this afternoon with more robust activity mainly
focused along a psuedo warm front across southeast Ohio,
northern West Virginia and southwest Pennsylvania. Further
south, the cumulus field does show some agitation with a few
diurnally driven showers/thunderstorms popping up over the next
couple hours, but would expect more significant coverage to hold
off until arrival of better mid-level forcing with approach the
upper trough currently across the lower Ohio Valley late this
afternoon/early evening. Given the presence of 30-35KT deep
layer shear at least some updraft organization will be possible
with these storms, in addition to any bonus near surface
baroclinic vorticity generation near the aforementioned
boundary.

As of 220 PM Sunday...

Scattered showers continue to move across the northern half of
the CWA this afternoon and more widespread convection is
expected later in the day as a shortwave trough and cold front
approach from the west. While showers currently continue to be
of a scattered nature, increased instability with this incoming
system may allow for more organized convection later today.

Persistent cloud cover along the northern portion of the CWA has
helped to keep temperatures somewhat cooler this afternoon
which may help limit stronger storm formation in that area.
That being said, the entire CWA is still within a marginal risk
of both severe storms and excessive rainfall. With PW values in
the 1-2" range and CAPE around 1000-2000 J/kg, could have some
heavy downpours within some of the stronger storms. Should any
storms become severe, wind is the primary threat expected.

The trough axis and cold front are expected to push through the
area overnight with high pressure gradually building in behind.
During the day Monday, high pressure strengthens as upper level
ridging moves into the area. Should be a fairly dry day, though
and afternoon shower or storm may develop. Temperatures are
expected to be in the low to mid 80s in the lowlands and upper
60s to upper 70s in the higher elevations.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 240 PM Sunday...

Quiet weather conditions will continue as a sfc high pressure builds
from the north Tuesday. Models show H500 ridge gradually building
over the OH Valley by Wednesday. Soundings show very dry column
aloft through this period. Therefore, negated chances for
precipitation resulting in a very dry period.

Temperatures return to above normal, reaching the mid 90s by
Wednesday afternoon. Another heat wave is progged by Wednesday, with
heat index reaching the mid 90s Wednesday afternoon and even the
upper 90s by Thursday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 240 PM Sunday...

Models show H500 ridging moving east of the area early Thursday.
However, a broader H500 high pressure system is expected to develop
over the central plains, perhaps leaving a corridor in the northern
stream for embedded shortwaves to ride along into our area. Showers
or storms can be expected with each shortwave by the end of the
week.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 230 AM Sunday...

Scattered showers have developed in the northern portion of the
area and are expected to continue through the evening. As a
shortwave and cold front approach, showers and storms may
become more widespread and may cause a decrease in flight
conditions. Have reflected this possibility in the TAFs.

Fog may develop overnight possibly causing flight conditions to
drop into IFR for a few hours. If this does occur, conditions
should improve back to VFR shortly after sunrise.

Winds start out with a westerly direction, then eventually
become northerly after the front passes through. Sustained
winds should remain light to moderate, though may become gusty
within any thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Moderate.

ALTERNATE SCENARIOS: Timing and duration of convection may
differ. Extent of fog overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L

AFTER 18Z MONDAY...
No widespread IFR conditions are currently expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JLB
NEAR TERM...JP/JLB
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JLB
Hazardous weather outlook, Jul 12, 2:43 PM EDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
243 PM EDT Sun Jul 12 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-131845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
243 PM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms this afternoon and evening may become strong to
perhaps severe with strong gusty winds as the primary threat. The
Storm Prediction Center indicates there is a Marginal Risk of severe
weather for the entire region through this evening. Isolated high
water impacts may also occur with some of the slower moving
thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.